Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 201, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 17, 2022, 4:15 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2022, 4:15 PM PDT (23:15 UTC)
- Expired
- Aug 17, 2022, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 99 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313
WGUS55 KVEF 172315
FFWVEF
CAC071-180215-
/O.NEW.KVEF.FF.W.0201.220817T2315Z-220818T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
415 PM PDT Wed Aug 17 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 715 PM PDT.
* At 415 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Needles, Highway 95 And I-40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3464 11525 3498 11500 3495 11463 3491 11463
3488 11464 3487 11463 3486 11462 3485 11463
3478 11483 3462 11485
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DB2 follow-up statements
619
WGUS75 KVEF 180023 RRA
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
523 PM PDT Wed Aug 17 2022
CAC071-180215-
/O.CON.KVEF.FF.W.0201.000000T0000Z-220818T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
523 PM PDT Wed Aug 17 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT THIS
EVENING FOR SAN BERNARDINO COUNTY...
At 523 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Needles, Highway 95 And I-40 and Mohave Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3464 11525 3498 11500 3495 11463 3491 11463
3488 11464 3487 11463 3486 11462 3485 11463
3478 11483 3462 11485
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DB492
WGUS75 KVEF 180211
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
711 PM PDT Wed Aug 17 2022
CAC071-180221-
/O.EXP.KVEF.FF.W.0201.000000T0000Z-220818T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
711 PM PDT Wed Aug 17 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT THIS EVENING FOR
SAN BERNARDINO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3464 11525 3498 11500 3495 11463 3491 11463
3488 11464 3487 11463 3486 11462 3485 11463
3478 11483 3462 11485
$$
DBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:42 PM PDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 17, 1:42 PM PDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 142 PM PDT Wed Aug 17 2022 .SYNOPSIS...Thunderstorm chances will continue through Saturday before high pressure building in from the Pacific brings a temporary break Sunday through Tuesday. Locally heavy rain will be possible with thunderstorms, with the greatest risk in and east of Mohave County. Temperatures will hover slightly below normal, more so in areas which see the most clouds and rain. && .SHORT TERM...through tonight. Early afternoon satellite loop showed scattered thunderstorms bubbling near and southeast of I-15, with shallower cumulus farther north and west. Surface obs showed light winds away from thunderstorms, and temperatures a few degrees higher than 24 hours ago. The main concerns with thunderstorms this afternoon and evening are heavy rain/flash flooding and strong downburst winds. A tongue of precipitable water at or above 1.5 inches which will fuel heavy rain potential was located up the Colorado River Valley, including eastern San Bernardino, western Mohave, and southern Clark counties. Drier air above the deeper moisture, as evidenced by 6.95 um water vapor imagery, will be available for entrainment into taller updrafts, fueling downburst wind potential. High resolution models are showing potential for thunderstorms over the southern Great Basin to persist through the evening and overnight, where strong winds will be more of a threat than heavy rain. .LONG TERM...Thursday through the Weekend. The focus of the long term is the remnants of the tropical system that impacted the Texas Gulf Coast a few days ago. The aforementioned Pacific trough will shift northeast and EC/GEFS means indicate a broad area of high pressure setting up off the coast. This would serve to effectively block the tropical moisture from progressing farther west and into the Pacific, but instead halt its motion over southern Arizona and set the stage for a multiple periods of heavy rainfall over the southern half of the state, from Thursday night into Sunday. That high pressure over the Pacific may continue to build into the weekend and shift slowly eastward, when it does, the troughing over Arizona deforms and stretches out, lessening the focused lifting over southern Arizona but distributing vort maxes across much of the state. This should serve to bring widespread heavy rainfall across much of the state, including Mohave County, and perhaps as far west as the Mojave Preserve and the CRV. As of now, GEFS/EC/GEM agree in keeping the heaviest QPF along and south of the I-40 corridor, but this would put many of the hardest hit areas of Mohave County in the area of concern for further flash flooding impacts such as Golden Valley, Kingman, and the Hualapai Mountains. There is still some uncertainty however, as the ridge could build in quicker and push the moisture swath farther east per some of the minority clusters. There does appear to be a pretty stark PoP/QPF gradient as a result of this ridge building in, which is currently keeps much of Inyo, Esmeralda, Nye, and western San Bernardino more or less dry. But if the forecast trends wetter or even maintains its current expectations, then would think that a FF Watch again for at least Mohave looks like a safe bet for Friday and Saturday. && .AVIATION...For Harry Reid...Scattered thunderstorms are expected once again through this afternoon and into the early evening mainly over the higher terrain surrounding the Las Vegas Valley. While there is a slight chance that storms could directly affect the terminal late this afternoon and early evening, a more likely scenario is for gusty winds from outflows to move through the area this evening, and this is included in the TAF. Outside of thunderstorm activity today, winds should be light with skies SCT AOA 12kft. Additional thunderstorm activity is expected on Thursday, possibly starting earlier in the day near 18Z. Again, it looks like most will remain over the higher terrain, but can rule out a storm developing in the valley. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms are expected area-wide once again today and into this evening. Storms are expected to develop over the higher terrain surrounding KBIH by mid-afternoon, possibly directly affecting the field after 22Z. Storms will be more scattered in nature near KDAG with the activity expected mainly during the late afternoon or early evening. The Lower Colorado River Valley sites will see the best chance of storms during the evening hours. Outside of thunderstorm activity, light winds favoring typical diurnal trends are expected along with skies SCT AOA 12kft. Outside of any outflow boundary influences overnight, winds will remain light. Another day of scattered mainly afternoon and evening thunderstorms expected Thursday potentially affecting all TAF sites. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...TB3 AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:12 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.